Alert archive / Washington / High Wind Watches in 2018

High Wind Watch 2, NWS Seattle, WA

April 5, 2018

NWS Seattle, WA issued this high wind watch at Apr 5, 2018, 2:05 PM PDT. It took effect at Apr 7, 2018, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2018, 2:05 PM PDT (21:05 UTC)
In effect from
Apr 7, 2018, 5:00 AM PDT
Expired
Apr 6, 2018, 2:33 PM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

194 
WWUS76 KSEW 052105
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
205 PM PDT Thu Apr 5 2018

WAZ516-517-061300-
/O.NEW.KSEW.HW.A.0002.180407T1200Z-180408T0000Z/
North Coast-Central Coast-
205 PM PDT Thu Apr 5 2018

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Seattle has issued a High Wind
Watch, which is in effect from late Friday night through Saturday
afternoon. 

* WIND...Sustained southerly winds of 25 to 40 mph, with gusts to
  60 mph, are possible.

* SOME AFFECTED LOCATIONS...Hoquiam, Westport, Forks.

* TIMING...Wind will increase significantly Saturday morning and
  reach high wind criteria at times during the day. Wind will ease
  Saturday night, but conditions will still be windy through
  Sunday morning.

* IMPACTS...Downed trees and downed power lines are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

www.weather.gov/seattle
2 follow-up statements
837 
WWUS76 KSEW 061103
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
403 AM PDT Fri Apr 6 2018

WAZ516-517-062300-
/O.CON.KSEW.HW.A.0002.180407T1200Z-180408T0000Z/
North Coast-Central Coast-
403 AM PDT Fri Apr 6 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

* WIND...Sustained southerly winds of 25 to 40 mph, with gusts 
  to 60 mph, are possible. 

* SOME AFFECTED LOCATIONS...Hoquiam, Westport, Forks, Pacific
  Beach.

* TIMING...Wind will increase significantly late Friday night
  morning and could reach high wind criteria at times during the
  day. Wind will ease Saturday night, but conditions will still be
  windy through Sunday. 

* IMPACTS...Downed trees and downed power lines are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

www.weather.gov/seattle
393 
WWUS76 KSEW 062133
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
233 PM PDT Fri Apr 6 2018

WAZ516-517-070545-
/O.UPG.KSEW.HW.A.0002.180407T1200Z-180408T0000Z/
/O.NEW.KSEW.HW.W.0004.180407T1000Z-180408T0600Z/
North Coast-Central Coast-
233 PM PDT Fri Apr 6 2018

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 11 PM PDT SATURDAY...

The National Weather Service in Seattle has issued a High Wind
Warning, which is in effect from 3 AM to 11 PM PDT Saturday. The
High Wind Watch is no longer in effect. 

* WIND...South winds of 30 to 40 mph with gusts to 60 mph are
  expected.

* SOME AFFECTED LOCATIONS...Hoquiam, Westport, Forks, Pacific 
  Beach. 

* TIMING...It will become windy late tonight and Saturday morning
  as a strong low pressure system moves north just offshore. Windy
  conditions will continue through Saturday evening. Blustery
  weather is still possible on Sunday as the low fills and moves
  ashore.

* IMPACTS...Damaging winds could down trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WAZ001-503-507-510-514-070545-
/O.NEW.KSEW.WI.Y.0008.180407T1200Z-180408T0700Z/
San Juan County-Western Whatcom County-Everett and Vicinity-
Admiralty Inlet Area-Eastern Strait of Juan de Fuca-
233 PM PDT Fri Apr 6 2018

...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY TO MIDNIGHT PDT
SATURDAY NIGHT...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 5 AM Saturday to midnight PDT
Saturday night. 

* WIND...Southerly wind 20 to 30 mph with gusts to 45 mph.

* SOME AFFECTED LOCATIONS...from Whidbey Island and the Port
  Townsend area north through the San Juans. 

* TIMING...A strong front will move through the area Saturday
  morning. The associated deep low pressure system will park just
  offshore. It will be windy Saturday and Saturday evening with
  blusterly winds perhaps persisting into Sunday morning.

* IMPACTS...Downed tree limbs are likely, locally downed trees and
  power outages are possible but not expected to be widespread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Apr 5, 9:30 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 5, 9:30 AM PDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 AM PDT Thu Apr 5 2018

.SYNOPSIS...A cold front offshore will move through the area later
this afternoon into this evening. After a break on Friday, a much
stronger system will arrive on Saturday with rain and wind lasting
into Sunday. After another break on Monday, more systems will arrive
next week.

&&

.SHORT TERM...A moist weather system will move into the area today.
Rain is widespread over western areas at 8 AM this morning and it
will spread over the whole area later this morning. The freezing
level at KUIL at 12z Thursday was about 7000 feet, so the snow level
of 6000 feet or so should keep all the passes more or less free of
snow. With the clouds and rain, there will be little change in the
temperatures all day with highs around 50 degrees.

A warm day is in store Friday with the next system initially moving
inland south of the area. Showers will mostly end in the morning.
There will still be plenty of cloud cover in the area. Highs will
be well above normal, in the 60s under mostly cloudy skies.

A much stronger system will approach the area Friday night with rain
spreading into the area overnight. Rain, heavy at times over the
south slopes of the Olympics, will continue Saturday. A deepening
low will move north off the coast. Models are still inconsistent
with the track of the low center. The stronger GFS solution turns
the low northward further offshore with the low center ending up off
of the northern portion of Vancouver island by 00z Sunday. The
weaker ECMWF solution has the low right off of Cape Flattery at 00z
Sunday. Even with different solutions both models have the KAST-KUIL
gradient in the plus 7 to 8 mb range Saturday which would result in
at least advisory level winds on the coast, 20 to 35 mph with gusts
to 50 mph. It is likely to be at least windy over most areas. Burke

.LONG TERM...Previous discussion...Extended models continuing the
inconsistent solutions for Saturday into Saturday night and Sunday
with the GFS having the surface low weaken along the north end of
Vancouver Island Saturday night while the ECMWF brings the low
inland along the Canadian border. Either way windy conditions
expected over the area with the current ECMWF solution resulting in
stronger winds especially for the interior. High pressure both
surface and aloft building over the area on Sunday but not fast
enough to keep a weak warm front north of the area. Models show good
consistency on Monday with the next approaching front becoming
somewhat negatively tilted offshore. This will slow the eastward
progress of the system down and keep western Washington dry on
Monday. Both models bring the front inland on Tuesday but the
surface patterns on the model solutions are widely different with
the GFS spinning up another strong surface low, 985 mb, off the
coast while the ECMWF has the surface pressures over 1000 mb in the
same area. For now will go with a breezy forecast with rain. Another
wet system arrives on Wednesday. It is possible that most locations
will be near or above their monthly April normal rain totals by the
end of next week. Felton

&&

.AVIATION...Strong southwest flow aloft as an approaching front
brings increasing rain to all terminals this morning through the
day. Air mass moist and stable. Rain will taper to showers this
evening and end overnight as the front moves east.

With a stable air mass and abundant low level moisture, MVFR will
probably become more widespread through Thursday early Thursday
morning. TAFs will reflect this thinking.

KSEA...A couple amendments were made to adjust for conditions as
rain with a front moves into Western Washington. So far, most obs
show visibility generally 4-6SM, but there are a few exceptions with
IFR at KCLM. Given trended, decided to keep cigs VFR BKN030 this
morning, then indicate some 2000-2500 ft MVFR later today and
tonight. Brief cigs below 2k ft are possible just ahead of the front
which should arrive around 22z-24z. dtm

&&

.MARINE...Solid small craft winds are occurring over the coastal
waters and most interior waters just ahead of a cold front. Small
craft advisories are up for all waters today, and for hazardous seas
and rough bar through the evening.

Newer computer guidance just coming in suggests a very close
approach to the WA coastal waters. Most models deepen the low to 970-
980mb and lift the closed low and bent back northward between 130W
and the outer part of the coastal waters. This track suggests gales
possible all waters. If the low tracks any closer toward WA, then
storm force winds could be possible, at least over the coastal
waters. Forecasts should be monitored closely. Winds should being to
pick up early Saturday morning and continue into the evening. dtm

&&

.HYDROLOGY...The Skokomish river basin will receive an inch to an
inch and a half of rain today into tonight. This will not be enough
to cause any flooding. Heavier rain is forecast for Saturday into
Sunday morning with three to four inches possible. This heavy rain
will cause the river to rise significantly and it could reach flood
stage late Saturday or Sunday. Other river flooding is unlikely over
the next seven days. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from late Friday night through late Saturday night
     for Admiralty Inlet-Coastal Waters From Cape Flattery To
     James Island 10 To 60 Nm-Coastal Waters From Cape Flattery
     To James Island Out 10 Nm-Coastal Waters From James Island
     To Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands-Puget Sound
     and Hood Canal-West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory until 6 PM PDT this evening for Admiralty
     Inlet-Central U.S. Waters Strait Of Juan De Fuca-Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-East Entrance U.S. Waters
     Strait Of Juan De Fuca-Northern Inland Waters Including The
     San Juan Islands-West Entrance U.S. Waters Strait Of Juan
     De Fuca.

     Small Craft Advisory for hazardous seas from 6 PM this evening
     to 3 AM PDT Friday for Coastal Waters From Cape Flattery To
     James Island 10 To 60 Nm-Coastal Waters From Cape Flattery
     To James Island Out 10 Nm-Coastal Waters From James Island
     To Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory for rough bar from 6 PM this evening to 3
     AM PDT Friday for Grays Harbor Bar.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:43 PM PDTSmall Craft Advisory for Hazardous SeasSEW30 hr
Apr 5, 2:48 AM PDTSmall Craft Advisory for Rough BarSEW24 hr
Apr 5, 2:14 PM PDTFlood WatchSEWMason57 hr
Apr 5, 4:25 PM PDTGale WatchSEW17 hr

Nearby

High Wind Watches in Washington, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.